Back to Journals » Risk Management and Healthcare Policy » Volume 14

Incidence of Co-Trimoxazole-Induced Hyperkalemia in a Tertiary Care Hospital

Authors Al AdAwi RM, Albu-Mahmood Z, Abdelgelil M, Abdelaziz H, Stewart D, Awaisu A

Received 17 October 2020

Accepted for publication 17 December 2020

Published 11 February 2021 Volume 2021:14 Pages 519—525

DOI https://doi.org/10.2147/RMHP.S283471

Checked for plagiarism Yes

Review by Single anonymous peer review

Peer reviewer comments 3

Editor who approved publication: Professor Marco Carotenuto


Rana M Al AdAwi1 1, Zainab Albu-Mahmood1 1, Mohamed Abdelgelil1 1, Hani Abdelaziz,2 Derek Stewart3 3, Ahmed Awaisu3

1Clinical Pharmacist, Hamad General Hospital, Hamad Medical Corporation, Doha, Qatar; 2Clinical Pharmacist Supervisor, Al Wakra Hospital, Hamad Medical Corporation, Doha, Qatar; 3Department of Clinical Pharmacy and Practice, College of Pharmacy, QU Health, Doha, Qatar

Correspondence: Ahmed Awaisu
Department of Clinical Pharmacy and Practice, College of Pharmacy, QU Health, PO Box 2713, Doha, Qatar
Email aawaisu@qu.edu.qa

Background: Co-trimoxazole is a broad-spectrum antibiotic associated with hyperkalemia.
Objective: To determine the incidence of hyperkalemia and its risk factors in patients receiving co-trimoxazole.
Materials and Methods: A retrospective observational study involving all patients who received co-trimoxazole between 1 January 2012 and 1 January 2013 was conducted. Subjects were identified through a list generated from a computerized pharmacy system. The patients’ demographic and clinical characteristics were retrieved from electronic medical records. Data were analyzed using univariate and multivariate logistic regression.
Results: One hundred sixty-one patients fulfilled the eligibility criteria. Of these, 46 (28.6%) experienced hyperkalemia. Around 35 (76%) of the patients who experienced hyperkalemia received co-administered medications that might induce hyperkalemia. The co-administration of co-trimoxazole with other medications that may induce hyperkalemia was found to be associated with higher incidence of hyperkalemia when compared to co-trimoxazole administration alone [adjusted OR 3.2, 95% CI (1.4– 7.3), p=0.005]. Additionally, age > 60 years was associated with an increased risk of hyperkalemia when compared to younger age group 18– 39 years [adjusted OR 6.5, 95% CI (2.1– 19.7); p=0.001].
Conclusion: Co-trimoxazole use is associated with high incidence of hyperkalemia, especially among older patients and those receiving it in combination with other medications that might contribute to hyperkalemia development such as calcineurin inhibitors and β-blockers.

Keywords: co-trimoxazole, co-administration, hyperkalemia, risk factors, adverse drug reaction

Creative Commons License This work is published by Dove Medical Press Limited, and licensed under a Creative Commons Attribution License. The full terms of the License are available at http://creativecommons.org/licenses/by/4.0/. The license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Download Article [PDF]  View Full Text [HTML][Machine readable]